Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS North Platte, NE

July 6, 2017Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2017, 10:11 PM MDT for Sheridan County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 10:11 PM MDT (04:11 UTC)
Expired
Jul 6, 2017, 11:00 PM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3422 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS53 KLBF 070411
SVRLBF
NEC161-070500-
/O.NEW.KLBF.SV.W.0115.170707T0411Z-170707T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1011 PM MDT THU JUL 6 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sheridan County in the Panhandle of Nebraska...

* Until 1100 PM MDT

* At 1009 PM MDT, severe thunderstorms were located along a line
  extending from near Slim Butte to 10 miles southwest of Hemingford,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. At 1002 pm, a 63 mph wind gust was 
           reported at Chadron Airport. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection
  of Highway 87 and Craven Creek Road, Lone Butte, Intersection of
  Beaver Creek Road and White Clay Creek Road, Intersection of
  Highway 87 and Larabee Road, Mount Maria, Highway 250 crossing the
  Niobrara River, Walgren Lake State Recreation Area, Pine Ridge,
  Hoover Lake, Metcalf State Wildlife Management Area, Intersection
  of Highway 87 and Antelope Road and Smith Lake State Wildlife
  Management Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 105.
 Highway 250 between mile markers 28 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 10208 4228 10253 4219 10274 4300 10279
TIME...MOT...LOC 0409Z 264DEG 33KT 4298 10285 4224 10323 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
480 
WWUS53 KLBF 070428
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1028 PM MDT THU JUL 6 2017

NEC161-070500-
/O.CON.KLBF.SV.W.0115.000000T0000Z-170707T0500Z/
Sheridan NE-
1028 PM MDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...

At 1028 PM MDT, severe thunderstorms were located along a line
extending from near White Clay to 12 miles northeast of Box Butte
Dam, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Highway 250 crossing the Niobrara River,
Walgren Lake State Recreation Area, Pine Ridge, Hoover Lake, Metcalf
State Wildlife Management Area, Intersection of Highway 87 and
Antelope Road and Smith Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 105.
 Highway 250 between mile markers 28 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 10208 4228 10253 4219 10274 4300 10279
TIME...MOT...LOC 0428Z 269DEG 34KT 4300 10261 4252 10285 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
504 
WWUS53 KLBF 070455
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1055 PM MDT THU JUL 6 2017

NEC161-070505-
/O.EXP.KLBF.SV.W.0115.000000T0000Z-170707T0500Z/
Sheridan NE-
1055 PM MDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 1100 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 4299 10208 4228 10253 4219 10274 4300 10279
TIME...MOT...LOC 0455Z 264DEG 33KT 4302 10229 4254 10254 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:09 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 5:09 PM MDT, 5 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
609 PM CDT Thu Jul 6 2017

.SYNOPSIS...
Issued at 254 PM CDT Thu Jul 6 2017

High pressure aloft continued to dominate the weather
pattern across the western CONUS this morning with H5 hts. of 5980
meters noted at Grand Junction Colorado and at Flagstaff Arizona.
The high was anchored over the four corners with a ridging extending
north into western Canada. Upstream of the ridge, a closed low was
noted over the Gulf of Alaska. Downstream of the high and ridge, a
decent shortwave trough was noted over the lower Ohio valley. Well
north of this feature, closed low pressure was located over
Greenland with a trough extending swwd into northern portions of
Hudson Bay. Looking at WV imagery this afternoon, weak disturbances
were noted on the periphery of the high across the western CONUS.
The first wave was noted over northeastern Kansas and was
responsible for thunderstorms overnight in the eastern forecast
area. Elsewhere, weak shortwaves were noted in northern Wyoming,
southwestern Montana and southern California.  The Wyoming shortwave
has spread some high cloudiness across northern Nebraska this
afternoon. At the surface, a weak trough of low pressure extended
across northwestern portions of the forecast area. Winds on the back
side of this feature were east northeast, with westerly and
southwesterly winds south of this feature. Temperatures as of mid
afternoon ranged from 94 at Gordon, to 103 at Thedford.

&&

.UPDATE...
Issued at 506 PM CDT Thu Jul 6 2017

The RAP, HRRR and NAM are carrying the disturbance over the Big
Horns through Ncntl Neb late tonight and Friday. A new forecast is
in place for this event. POPs are capped at 40 percent because
recent model inconsistencies.

&&

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 6 2017

Tonight through Friday night: Thunderstorm chances
over the next will be the main forecast challenge in the short term.
For tonight: The shortwave, over sern Montana, will approach eastern
Wyoming early this evening leading to the development of
thunderstorms. H5 flow will remain northwesterly tonight and any
activity which does develop, will track into western and
southwestern portions of the forecast area. Deep layer shear this
evening is favorable for rotating thunderstorms, however, very
meager CAPE exists, so any storms which do develop will be elevated
with gusty winds and lightning being the main threats. With the very
dry conditions recently, as well as the expected elevated nature of
storms, will continue to mention a dry lightning threat in the HWO.
Overnight tonight, high pressure will build into the Dakotas,
forcing a weak back door cold front through the forecast area. On
Friday, the front will lie down from southeastern Wyoming into
western Kansas. Cooler temperatures will reside north of the front
with highs Friday in the mid to upper 80s. With the front south of
the area, easterly winds Friday, will allow low level moisture to
pool across western portions of the forecast area. Add in surface
heating and an approaching shortwave, the threat for thunderstorms
will increase late Friday afternoon into Friday night. Attm. with 40
KTS of bulk shear Friday evening and SB capes around 2000 J/KG,
there seems to be a better setup for severe storms over the setup
for tonight-particularly in the west.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 6 2017

Saturday through Sunday: Thunderstorms across western and
southern Nebraska Saturday night, will shift south into northern
and central Kansas Saturday. The front will remain anchored well
off to the south of the forecast area Saturday into Saturday
night, with the best low level moisture pooling INVOF the front in
central and southern Kansas. This will lead to mainly dry
conditions for the mid range period and will leave the forecast
dry attm. The front will wash out across Kansas Saturday night
with much warmer air pushing into the region for Sunday. After
highs in the upper 80s to around 90 for Saturday, highs will reach
the mid to upper 90s for Sunday.

Sunday night through Thursday: Upper level high pressure will
meander from the central Rockies, onto the central plains next week.
Hot temperatures are likely with most days seeing highs from the mid
90s to the lower 100s. Confidence in the temperature forecast is
high at this juncture as both the ECMWF and GFS mos guidance show
strong agreement with their forecast highs next week. Precipitation
chances remain meager during the period though as storms will be a
result of weak disturbances rotating around the northern periphery
of the high.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 609 PM CDT Thu Jul 6 2017

The RAP, HRRR and NAM are carrying the disturbance over the Big
Horns through Ncntl Neb late tonight and Friday. This should
result in an area of scattered to numerous thunderstorms affecting
Ncntl Neb from about 05z tonight through 15z-18z Friday.

The area of thunderstorms across Swrn Neb should exit the region
by 02z.

Otherwise VFR is expected overnight through Friday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 6, 5:17 PM MDT, 4 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
617 PM CDT Thu Jul 6 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-072330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
617 PM CDT Thu Jul 6 2017 /517 PM MDT Thu Jul 6 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to briefly severe thunderstorms are possible
tonight across North Central Nebraska. The main threats will be
damaging thunderstorm winds and lightning caused grass fires.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Scattered strong to briefly severe thunderstorms will be possible
Friday and Friday night as well, mainly north of a line from
Merriman to Stapleton to North Platte.

The main threats with any storms that become severe would be
damaging winds, large hail and grass fires.

Beyond Friday night, the pattern will bring slight chances of
thunderstorms at times to western Nebraska through Tuesday,
mainly in the late afternoon and early evening. At this time the
threat for organized severe weather is low.

Hot temperatures will settle into western and north central
Nebraska next week with readings approaching 100 degrees Monday
through Thursday, west of highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 6, 4:51 PM MDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
551 PM CDT THU JUL 6 2017

NEZ069>071-062345-
Chase NE-Frontier NE-Hayes NE-
551 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER...SOUTHERN
CHASE...AND HAYES COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 548 PM CDT/448 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Wellfleet
to near Palisade to 15 miles south of Lamar. Movement was south at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms. 1/4 to 3/4 of an inch of rainfall is expected with the
thunderstorms but lightning is occurring ahead of the rain and this
will spark grass fires.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Hamlet, Quick, Center Dam
Campground, Willow View Campground, Hayes Center State Wildlife
Management Area, Marengo, Area A Campground, Bluegill Haven
Campground, Red Willow Reservoir State Recreation Area and Church
Grove Campground.

This includes Highway 61 between mile markers 25 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4035 10205 4039 10205 4070 10118 4070 10103
      4062 10080 4036 10057
TIME...MOT...LOC 2248Z 337DEG 17KT 4059 10078 4040 10119 4035 10202

CDC
Special weather statement, Jul 6, 6:22 PM MDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM CDT THU JUL 6 2017

NEZ071-070115-
Frontier NE-
722 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRONTIER COUNTY
UNTIL 815 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockville to near Medicine Creek
Reservoir State Recreation Area to 11 miles northwest of Indianola.
Movement was southeast at 20 mph.

1/2 inch of rainfall and wind gusts to 50 mph will be possible with
these storms. Isolated lightning strikes ahead of the rain may spark
a grass fire.

Locations impacted include...
Stockville, Medicine Creek Reservoir State Recreation Area, Orafino
and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4036 10060 4059 10031 4058 9998 4044 9998
      4043 10009 4035 10010 4035 10051
TIME...MOT...LOC 0020Z 332DEG 18KT 4056 10030 4045 10034 4037 10055

CDC
Special weather statement, Jul 6, 10:05 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
1005 PM MDT THU JUL 6 2017

NEZ004-070445-
Sheridan NE-
1005 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 1045 PM MDT...

At 1004 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Slim Butte to 9 miles
southeast of Flahertys Corner. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms and
lightning ahead of the thunderstorms could spark a grass fire.
1/10 to 1/4 inch of rainfall is expected with the storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Highway 250 crossing the Niobrara River,
Walgren Lake State Recreation Area, Pine Ridge, Hoover Lake, Metcalf
State Wildlife Management Area, Intersection of Highway 87 and
Antelope Road and Smith Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 105.
 Highway 250 between mile markers 28 and 48.

LAT...LON 4299 10208 4228 10253 4219 10274 4300 10279
TIME...MOT...LOC 0404Z 264DEG 33KT 4298 10292 4223 10331

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:22 PM MDTSpecial Weather StatementLBFFrontier53 min
Jul 6, 6:33 PM MDTSevere Thunderstorm WarningLBFFrontier42 min
Jul 6, 10:05 PM MDTSpecial Weather StatementLBFSheridan40 min
Jul 6, 10:53 PM MDTSpecial Weather StatementLBFSheridan52 min
Jul 7, 12:21 AM MDTSpecial Weather StatementLBFCherry, Grant, Hooker, McPherson54 min
Jul 7, 1:37 AM MDTSpecial Weather StatementLBFCherry68 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.